Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2017, 3:41 PM MDT for Morgan County, Summit County, Utah. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 5, 2017, 4:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Morgan County, UT, Summit County, UT
The radar
The Salt Lake City radar (KMTX), 99 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:43 PM MDT | TSTM WND GST 59 | 6 Nnw Park City, UT | UDOT SENSOR AT KIMBALL JUNCTION I80, UT. KIJ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4073 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780 WUUS55 KSLC 052141 SVRSLC UTC029-043-052215- /O.NEW.KSLC.SV.W.0014.170705T2141Z-170705T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 341 PM MDT WED JUL 5 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... South central Morgan County in northern Utah... West central Summit County in northern Utah... * Until 415 PM MDT * At 340 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing damaging winds in excess of 60 mph. This storm was located over North Snyderville Basin, or 7 miles north of Park City, and moving northeast at 10 mph. UDOT sensors indicated this storm produced a wind gust to 59 mph at Kimball Junction. * Locations impacted include... Park City, Coalville, Summit Park, North Snyderville Basin, Wanship, South Snyderville Basin, Hoytsville, Kimball Junction and Rockport Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. To report severe weather, contact the National Weather Service, or your nearest law enforcement agency who will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4066 11147 4072 11160 4097 11153 4086 11121 TIME...MOT...LOC 2140Z 205DEG 9KT 4076 11147 $$ MT
1 follow-up statement
942
WWUS55 KSLC 052210
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
410 PM MDT WED JUL 5 2017
UTC029-043-052220-
/O.EXP.KSLC.SV.W.0014.000000T0000Z-170705T2215Z/
Morgan UT-Summit UT-
410 PM MDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN AND WEST
CENTRAL SUMMIT COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4066 11147 4072 11160 4097 11153 4086 11121
TIME...MOT...LOC 2210Z 205DEG 9KT 4082 11143
$$
MTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:53 AM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 5, 10:53 AM MDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1053 AM MDT Wed Jul 5 2017
.SYNOPSIS...A ridge of high pressure will remain the dominant
weather feature across the region through the upcoming weekend.
&&
.DISCUSSION...
Water Vapor Satellite shows a ridge overhead. 400-200mb MDCARS
wind observations place a 60-90kt anticyclonic jet over the
Canadian border. GOES/SLC 12Z RAOB/HRRR indicate that
precipitable water values vary from 0.20"-0.33" southwest and
south central Utah to 0.50"-0.65" northern and eastern Utah.
Added a Heat Advisory today and tomorrow for the Salt Lake Valley,
given the warm days/nights. No changes for the Excessive Heat
Warnings near the Arizona border tomorrow and Friday.
Temperatures today will be 8 to 13F above normal which puts us at
Record territory today for several places including Salt Lake City
which has a record high of 104F in 1973.
Other story today is convection. Given instability profiles,
majority of convection will be north of Interstate 70 and along
and east of the Wasatch Front. Mountain sites have PoPs since they
show a greater chance for measuring precipitation. In the valleys,
went with dry thunderstorms with gusty winds mentioned due to the
1000J/kg of DCAPE.
&&
.PREVIOUS DISCUSSION...
Mid level ridging centered across the forecast area will continue
to strengthen today through Thursday resulting in a continued
warming trend. Heat levels for the lowest elevations of southern
Utah reach warning criteria by Thursday with the St George area
once again reaching the 110F mark for daytime highs, thus have
issued an Excessive Heat Warning for Utah's Dixie as well as the
Lake Powell area for Thursday/Friday. Across the north, max
temperatures will be near or above daily records along the Wasatch
Front through the short term period.
Given the degree of daytime heating a few high based
showers/thunderstorms will again be possible along the Uintas and
Wasatch Plateau this afternoon, however drier air is expected to
spread into southern Utah, and have removed a mention of
convection across the central and southern mountains for this
afternoon and evening. Mid level moisture is expected to slowly
increase through the short term period, which may result in
slightly better coverage of high based showers and dry
thunderstorms as the week progresses.
Model to model and run to run consensus continues to favor mainly
a mid-level moisture increase Friday into early next week in
association with the development of a relatively weak Southwest
Monsoonal pattern. Current model trends would indicate the main
threat would be limited to the higher terrain and adjacent valleys
Saturday.
Mid-level moisture may begin to deepen across southern Utah Sunday
though coverage is expected to remain somewhat limited through early
next week. Current forecast remains similar to the previous package.
Heat threat index may remain high enough into Saturday for an
extension of the excessive heat warning but with the possibility of
a moisture increase, decided against extending the excessive heat
warning for St. George and Lake Powell into Saturday afternoon.
&&
.AVIATION...
The SLC terminal will see VFR conditions throughout the
day with mostly clear skies. Southeast winds are expected to shift
to the northwest between 20Z and 22Z. There is a 20 percent chance
that this shift will occur later than expected or winds will stay
southerly throughout the day. There is also a 20 percent chance of
gusty and erratic winds between 21-00z from possible isolated
vicinity thunderstorm activity.
&&
.FIRE WEATHER...
ERC values have risen above their 90th percentile across southern
and central Utah, with more than several reporting stations above
their 97th percentile. North of Interstate 80 ERC values have
risen to between their 50th-79th percentiles.
With a ridge overhead winds will mainly be typical slope driven.
Mid-level moisture increases during the next several days
expanding the areal coverage of isolated to scattered high-based
thunderstorms from just the mountains into the valleys as well through
the weekend. Valley locations will see dry activity through the
weekend. Dry microbursts will cause locally gusty and erratic
winds near showers. Showers and storms may become more hybrid
dry/wet next week.
Lightning is a big concern for new starts.
Given the trend in showers and storms, expect the excessive heat
to gradually trend lower into next week as bone dry single digit
RH gradually rises into the 10-15% range next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon Thursday to 10 PM MDT Friday
for UTZ019-021.
Heat Advisory until 10 PM MDT Thursday for UTZ003.
WY...None.
&&
PUBLIC...Rogowski/Seaman/Kruse
AVIATION...Traphagan/Verzella
FIRE WEATHER...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 5, 10:25 AM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 1025 AM MDT Wed Jul 5 2017 UTZ001>016-019>021-517-518-WYZ021-061300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 1025 AM MDT Wed Jul 5 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Hot temperatures today, many places 10 to 15 degrees above normal, and some locations will see record highs for todays date. If outdoors, take frequent breaks in shade or air conditioning. Drink plenty of water and wear light colored clothing. A heat advisory is in effect for the Salt Lake Valley today and tomorrow. Isolated showers and thunderstorms south and east of the Great Salt Lake this afternoon and evening will bring the risk of strong gusty erratic winds and lightning, but little to no rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The heat wave continues, many places 10 to 15 degrees above normal, and some locations will see record highs into the weekend. An Excessive Heat Warning is in effect for Dixie and Glen Canyon Recreation Area Thursday and Friday. Isolated showers and thunderstorms will begin to affect a greater area Thursday into the weekend; bringing the risk of strong gusty erratic winds and lightning, but little to no rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:03 AM MDT | Excessive Heat Warning | SLC | 4 days | |
| Jul 5, 9:10 AM MDT | Heat Advisory | SLC | 37 hr | |
| Jul 5, 3:08 PM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 20 more | 4 days |
| Jul 5, 4:03 PM MDT | Special Weather Statement | SLC | Davis | 27 min |
| Jul 5, 4:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
| Jul 5, 5:40 PM MDT | Special Weather Statement | SLC | Cache | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.